|heart disease associated with PI therapy
Jan 4, 2004
What is not good news is that heart attacks have become to take more notice then longer an individual is on PI therapy according to a recent study. How is science working to change and fix this?
| Response from Dr. Wohl
A recently reported study did indeed describe an increase in the rate of heart attacks in people taking combination HIV therapy. This is a serious finding although similar results have not been seen in other studies. And, it should be noted that the total number of heart attacks detected in this study was about 130 out of over 25,000 people. Still concern is certainly warranted.
What is being done? First of all, I think HIV docs have become much more savvy about screening patients for lipid and glucose abnormalities. Second, many are prescribing lifestyle modifications and lipid lowering therapy when needed. Third, newer drugs without adverse lipid effects are coming on line. Lastly, many are trying to understand why certain lipids go up with therapy, what role the drugs, the virus, the immune system and genetics play in these abnormalities and how can they be predicted and prevented.
I am optimistic we will come up with answers as well as better treatments. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.